Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 1, NWS Melbourne, FL

March 18, 1996Seminole County, Florida

NWS Melbourne, FL issued this tornado warning at Mar 18, 1996, 4:53 PM EST for Seminole County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 1996, 4:53 PM EST (21:53 UTC)
Expired
Mar 18, 1996, 5:30 PM EST
In force
37 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 5:05 PM ESTThunderstorm Wind 50Midway, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 182153
TORMLB
FLC117-182230-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
453 PM EST MON MAR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SEMINOLE COUNTY
 
AT 450 PM...DOPPLER RADAR INDICATED A TORNADO DEVELOPING IN A
THUNDERSTORM JUST 3 MILES WEST OF ALTAMONTE SPRINGS AND LONGWOOD. THE
STORM WAS MOVING EAST NORTHEAST AT 40 MPH AND WILL MOVE ACROSS AREAS
ALONG THE INTERSTATE 4 CORRIDOR 515 PM.
 
IF YOU ARE CAUGHT OUTSIDE IN THE PATH OF A TORNADO...SEEK SHELTER IN
A NEARBY REINFORCED BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A
CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 18, 2:47 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 18, 2:47 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EST MON MAR 18 1996

WT #105 FROM OSC/BREV NORTH TIL 00Z TONIGHT...

CURRENTLY...STRONG/SVR STORMS FOCUSING IN AREA OF STRONG MCONV/SHEAR
ALONG OUTFLOW BOUNDARY SOUTH OF CRYSTAL RIVER-OCF-SGJ LINE. STORMS
CONTINUE TO PROPOGATE SWD WITH THIS BOUNDARY. FCST DILEMMAS:  SINCE
THE MODELS ARE NOT WELL-INITIALIZED WITH THIS FEATURE... 1) HOW MUCH
FARTHER WILL IT SAG BEFORE RETURNING NORTH AS A WMFRONT. 2) JUST HOW
MUCH OF A BREAK WILL NR/CTRL CWA GET THIS EVENING AFTER INITIAL BOUT
OF STORMS. 3) WHAT EFFECT WILL ONGOING CONVECTION HAVE ON MOISTURE
RETURN/INSTABILITY AHEAD OF PROGGED PRE-FRONTAL TROF PASSAGE LATE
TONIGHT AHEAD OF CDFNT.

THINK FRONT WILL STALL OUT BETWEEN DAB AND THE CAPE...TO SOMEWHERE
JUST NORTH OF ORLANDO. GRIDDED 100H DEWPTS INDICATE MOISTURE SHOULD
REMAIN IN PLACE...WHILE BEST SYNOPTIC SCALE LIFT/SHEAR PULLS TO THE
NORTH. STORMS BOUNDARY SHOULD WEAKEN SOME THIS EVENING WITH LOSS OF
HEATING...BUT BOUNDARY MAY ACT AS ADDITIONAL FOCUS LATER ON AHEAD OF
FRONT. WILL LIKELY SEE SOME SORT OF STRONG/SVR ACTIVITY DURING THE WEE
HOURS OF THE MORNING.

TIMING OF ACTUAL FRONT THROUGH CWA SHOULD BE 12Z @GIVE OR TAKE AN 1-2
HRS. WITH WEAK DVM PROGGED BEHIND FRONT...EXPECT FAIRLY STRONG WEST
WINDS OF 20-30 KNOTS DURING THE DAY TUESDAY.

CRISTALDI

In the hours before

Special weather statement, Mar 18, 12:06 PM EST, 4 hours 47 minutes before
FLZ041-044>047-053-054-058-059-064-501-181930-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1206 PM EST MON MAR 18 1996

...HIGH RISK OF SEVERE THUNDERSTORMS FOR NORTHERN SECTIONS OF EAST
CENTRAL FLORIDA THIS AFTERNOON AND EVENING...

...SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF FLORIDA LATER THIS
TONIGHT...

THE COMBINATION OF A POWERFUL UPPER LEVEL JET STREAM AND A VERY
UNSTABLE ATMOSPHERE WILL ALLOW FOR SEVERE THUNDERSTORMS...INCLUDING
THE POSSIBILITY OF TORNADOES...TO DEVELOP OVER NORTHERN SECTIONS OF
EAST CENTRAL FLORIDA THIS AFTERNOON AND INTO TONIGHT.

DURING THE AFTERNOON...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE OVER LAKE AND VOLUSIA COUNTIES...AND POSSIBLY
SEMINOLE...ORANGE AND NORTHERN BREVARD COUNTIES. DOPPLER RADAR EARLY
THIS AFTERNOON INDICATED LINES OF INTENSE THUNDERSTORM ACTIVITY OVER
THE GULF OF MEXICO. THIS ACTIVITY IS EXPECTED TO CONTINUE MOVING EAST
AND AND WILL AFFECT THE NORTHERN SECTIONS OF EAST CENTRAL FLORIDA BY
MID AFTERNOON. LATER ON TONIGHT...ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED TO AFFECT ALL OF EAST CENTRAL FLORIDA AS A SECOND ROUND OF
ATMOSPHERIC ENERGY MOVES ACROSS THE STATE OF FLORIDA.

RESIDENTS ACROSS ALL OF EAST CENTRAL FLORIDA ARE URGED TO MONITOR
NOAA WEATHER RADIO OR LOCAL TV/RADIO STATIONS FOR LATER STATEMENTS
REGARDING THIS PARTICULARY DANGEROUS WEATHER SITUATION.

HAM RADIO/SKYWARN PERSONNEL SHOULD RELAY ALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE FLORIDA.

HODANISH
Special weather statement, Mar 18, 12:33 PM EST, 4 hours 20 minutes before
FLZ041-044>047-053-054-058-059-064-501-181930-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1206 PM EST MON MAR 18 1996

...HIGH RISK OF SEVERE THUNDERSTORMS FOR NORTHERN SECTIONS OF EAST
CENTRAL FLORIDA THIS AFTERNOON AND EVENING...

...SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF FLORIDA LATER THIS
TONIGHT...

THE COMBINATION OF A POWERFUL UPPER LEVEL JET STREAM AND A VERY
UNSTABLE ATMOSPHERE WILL ALLOW FOR SEVERE THUNDERSTORMS...INCLUDING
THE POSSIBILITY OF TORNADOES...TO DEVELOP OVER NORTHERN SECTIONS OF
EAST CENTRAL FLORIDA THIS AFTERNOON AND INTO TONIGHT.

DURING THE AFTERNOON...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE OVER LAKE AND VOLUSIA COUNTIES...AND POSSIBLY
SEMINOLE...ORANGE AND NORTHERN BREVARD COUNTIES. DOPPLER RADAR EARLY
THIS AFTERNOON INDICATED LINES OF INTENSE THUNDERSTORM ACTIVITY OVER
THE GULF OF MEXICO. THIS ACTIVITY IS EXPECTED TO CONTINUE MOVING EAST
AND AND WILL AFFECT THE NORTHERN SECTIONS OF EAST CENTRAL FLORIDA BY
MID AFTERNOON. LATER ON TONIGHT...ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED TO AFFECT ALL OF EAST CENTRAL FLORIDA AS A SECOND ROUND OF
ATMOSPHERIC ENERGY MOVES ACROSS THE STATE OF FLORIDA.

RESIDENTS ACROSS ALL OF EAST CENTRAL FLORIDA ARE URGED TO MONITOR
NOAA WEATHER RADIO OR LOCAL TV/RADIO STATIONS FOR LATER STATEMENTS
REGARDING THIS PARTICULARY DANGEROUS WEATHER SITUATION.

HAM RADIO/SKYWARN PERSONNEL SHOULD RELAY ALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE FLORIDA.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:32 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Volusia43 min
Mar 18, 4:38 PM ESTSevere Thunderstorm WarningMLBSeminole52 min
Mar 18, 5:12 PM ESTSevere Thunderstorm WarningMLBBrevard, Volusia48 min
Mar 18, 5:15 PM ESTSevere Thunderstorm WarningMLBOrange60 min
Mar 18, 5:30 PM ESTTornado WarningMLBOrange, Seminole45 min
Mar 18, 5:53 PM ESTSevere Thunderstorm WarningMLBBrevard52 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.